Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Tallahassee, FL

June 23, 20204 counties in Florida; 4 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 23, 2020, 1:29 PM EDT for 4 counties in Florida; 4 counties in Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 1:29 PM EDT (17:29 UTC)
Expired
Jun 23, 2020, 2:00 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL, Brooks County, GA, Cook County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 58 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:47 PM EDTTSTM WND DMGEbb, FLTREE DOWN ON HIGHWAY 221 SOUTH NEAR MOSELEY HALL ROAD.
Jun 23, 1:55 PM EDTTSTM WND DMG3 Wsw Hopewell, FLPOWER LINES DOWN AT THE INTERSECTION OF HIGHWAYS 14 AND 360 JUST SOUTH OF STATE PRISON, CAUSING A BRUSH FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS52 KTAE 231729
SVRTAE
FLC065-067-079-123-GAC027-075-185-275-231800-
/O.NEW.KTAE.SV.W.0151.200623T1729Z-200623T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
129 PM EDT Tue Jun 23 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in Big Bend of Florida...
  Northern Taylor County in Big Bend of Florida...
  Eastern Jefferson County in Big Bend of Florida...
  Madison County in Big Bend of Florida...
  Southern Cook County in south central Georgia...
  Western Lowndes County in south central Georgia...
  Southern Thomas County in south central Georgia...
  Brooks County in south central Georgia...

* Until 200 PM EDT.

* At 129 PM EDT, severe thunderstorms were located along a line
  extending from near Thomasville to 6 miles east of Monticello to 18
  miles northwest of Perry, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Thomasville, Madison, Quitman, Lake Park, Valdosta,
  Boston, Pavo, I-75 At Exit 16, Greenville, Morven, Barwick, Lee,
  Alma, Dillon, Everett, Pinetta, Drifton, Lovett and Empress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3063 8320 3063 8329 3062 8327 3047 8323
      3024 8328 3019 8397 3053 8389 3080 8408
      3085 8408 3105 8345 3066 8319
TIME...MOT...LOC 1729Z 256DEG 44KT 3082 8394 3055 8376 3027 8382 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:20 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 23, 1:20 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
120 PM EDT Tue Jun 23 2020

.AVIATION...
[Through 18Z Wednesday]

An increase in shower and thunderstorm activity has been observed
across the region today. This has briefly caused MVFR conditions
at several terminals today. These thunderstorms present the chance
of brief wind shifts and strong gusty winds up to 50 knots. Expect
thunderstorm coverage to dissipate by the early evening hours. VFR
conditions are expected to continue outside of any thunderstorm
activity and through the overnight hours. Chances of MVFR
conditions once again are expected tomorrow afternoon with
widespread thunderstorm coverage likely again across the region.

&&

.PREV DISCUSSION [920 AM EDT]...

.NEAR TERM [Through Tonight]...

An upper trough will cover the CONUS from the Plains to the east
coast with the axis just to the west of our forecast area. At the
surface, the Bermuda ridge axis will extend westward across the
central gulf. Thus, we will see a continuation of deep layer
moisture advecting into the region on southwest flow surface and
aloft. This along with daytime heating will result in widespread
coverage of showers and thunderstorms. As we saw with yesterday's
convection, a few strong to briefly severe storms cannot be ruled
out. While we expect showers and thunderstorms to diminish in
coverage in the early evening, some may linger longer so we will
keep a chance of PoPs in the forecast in the late evening and
overnight. Highs will generally be around 90 with lows tonight in
the lower 70s.

.SHORT TERM [Wednesday Through Thursday]...

A northern stream shortwave will rotate through the Southeast
around the base of the eastern CONUS trough through Wednesday
night. At the same time, a southern stream wave will pass through
the central Gulf of Mexico. The positioning of these two features
will place a large portion of the Deep South under either the
favorable exit region of the southern stream jet, or the favorable
entrance region of the northern stream. Widespread convection
will develop along the Gulf coast, owing to the forcing aloft and
surface forcing along the coastal front. While this pattern makes
it difficult to discern exactly where convection will initiate and
specific timing into the Tri-State region, there is fairly high
confidence in widespread storm coverage sometime between mid-
morning Wed. through Wed. night. While widespread severe weather
is not anticipated, these types of storm complexes tend to yield
an increased threat for pockets of damaging winds. Thus, the SPC
has placed much of the region under a Marginal Risk for severe
thunderstorms.

The northern stream trough is forecast to lift north on Thursday,
while the southern stream amplifies and focuses towards the
western Gulf. Across the local area, deep layer ridging will begin
to settle in with storms being more scattered along the afternoon
seabreeze. It's also possible that WSW steering flow could advect
some storms into the region from the central Gulf coast, but
that's fairly difficult to predict at this time. In general, less
coverage of storms is expected on Thursday.

.LONG TERM [Thursday Night Through Tuesday]...

Deep layer ridging and afternoon seabreeze convection should be
expected Friday through the weekend. Expect high temperatures to
climb well into the 90s, with heat indices in the 100-105 range.
Early next week, a shortwave is forecast to drop into the
southeast and will increase rain chances once again.

.MARINE...

Cautionary southwesterly winds are expected in the near-shore zone
this afternoon/evening. Otherwise, a typical summertime pattern is
expected with afternoon increases in winds and chop in the
seabreeze each afternoon. Showers and storms are forecast to be
greatest in coverage today and tomorrow.

.FIRE WEATHER...

Aside from high afternoon dispersions today, there are no fire
weather concerns for at least the next several days. Widespread
wetting rains are expected today and Wednesday.

.HYDROLOGY...

Widespread rain amounts of 1-2" inches are expected over the next
two days. The bulk of the rain is forecast across southeast
Alabama and southwest Georgia, away from where the heaviest rains
fell across north Florida earlier this month. While widespread
flooding is certainly not expected, there are indications that
isolated pockets of 3-5" cannot be ruled out. Should these amounts
fall over our flashier basins or in an urban center, minor river
or urban flooding would be possible. Drier conditions are then
expected as we finish the week and move through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  72  94  71 /  30  60  10  30   0
Panama City   77  89  76  90  76 /  30  50  20  20   0
Dothan        71  88  70  88  71 /  40  80  30  40  10
Albany        72  89  71  90  71 /  40  80  30  40  10
Valdosta      72  89  71  92  71 /  30  70  20  40  10
Cross City    74  92  73  94  72 /  20  30   0  20   0
Apalachicola  77  88  76  89  75 /  20  40  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Bunker
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jun 23, 1:06 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 NNE BAUM              30.51N 84.08W
06/23/2020                   LEON               FL   EMERGENCY MNGR

            PINE TREE DOWN.

&&
Special weather statement, Jun 23, 1:10 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1210 PM CDT Tue Jun 23 2020

ALZ065>069-231800-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
1210 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...EASTERN COFFEE...
GENEVA AND HOUSTON COUNTIES UNTIL 100 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ariton to Geneva. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Abbeville, Cottonwood, Geneva, Enterprise, Headland,
Dothan, Fort Rucker, Ozark, Hartford, Taylor, Midland City, Kinsey,
Ashford, Level Plains, Slocomb, Cowarts, Newton, Webb and New
Brockton.

LAT...LON 3177 8514 3169 8511 3100 8520 3099 8595
      3162 8586 3162 8542 3171 8542 3170 8522
      3174 8520
TIME...MOT...LOC 1710Z 275DEG 36KT 3159 8579 3104 8588
Local storm report, Jun 23, 1:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     2 SSE BRADFORDVILLE     30.55N 84.21W
06/23/2020                   LEON               FL   PUBLIC

            TREE DOWN ON ROADWAY ON 5200 BLOCK OF VELDA
            DAIRY ROAD. A BRANCH HIT A TRANSFORMER.

&&
Local storm report, Jun 23, 1:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     1 N FALLSCHASE          30.48N 84.21W
06/23/2020                   LEON               FL   EMERGENCY MNGR

            WIRES DOWNED BY FALLING TREE AT MICCOSUKEE
            ROAD AND DEMPSEY MAYO ROAD.

&&
Local storm report, Jun 23, 1:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
118 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     CHAIRES CROSSROADS      30.42N 84.12W
06/23/2020                   LEON               FL   EMERGENCY MNGR

            WIRES DOWN ACROSS APALACHEE PARKWAY AT
            CHAIRES CROSS ROAD.

&&
Local storm report, Jun 23, 1:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 PM EDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     1 NNE BAUM              30.51N 84.08W
06/23/2020                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ACROSS WADESBORO ROAD AT BAUM
            ROAD.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:24 AM EDTRip Current StatementTAEBay, Gulf, Walton26 hr
Jun 23, 11:03 AM EDTSpecial Weather StatementTAEHolmes, Jackson42 min
Jun 23, 11:26 AM EDTSpecial Weather StatementTAELiberty19 min
Jun 23, 11:44 AM EDTSpecial Weather StatementTAEGadsden, Jackson, Leon46 min
Jun 23, 12:00 PM EDTSevere Thunderstorm WarningTAEGadsden, Jackson, Leon, Liberty30 min
Jun 23, 12:29 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Liberty, Wakulla61 min
Jun 23, 12:57 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Madison, Taylor, Wakulla48 min
Jun 23, 1:37 PM EDTSpecial Weather StatementTAEHolmes, Walton53 min
Jun 23, 1:59 PM EDTSpecial Weather StatementTAEMadison46 min
Jun 23, 2:01 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington29 min
Jun 23, 2:30 PM EDTSpecial Weather StatementTAEHolmes, Jackson, Walton, Washington60 min
Jun 23, 2:37 PM EDTSpecial Marine WarningTAE53 min
Jun 23, 2:54 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington34 min
Jun 23, 3:30 PM EDTSpecial Weather StatementTAEBay, Calhoun, Gadsden60 min
Jun 23, 4:17 PM EDTSpecial Weather StatementTAEGadsden, Jefferson, Leon43 min
Jun 23, 4:27 PM EDTSpecial Weather StatementTAECalhoun, Liberty48 min
Jun 23, 4:57 PM EDTSpecial Weather StatementTAEJefferson, Leon48 min
Jun 23, 5:15 PM EDTSpecial Weather StatementTAELeon, Liberty, Wakulla60 min
Jun 23, 5:40 PM EDTSpecial Weather StatementTAEJefferson, Madison50 min
Jun 23, 1:53 PM EDTSpecial Weather StatementTAEClay, Early, Quitman, Randolph52 min
Jun 23, 2:27 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Miller and 1 more48 min
Jun 23, 3:14 PM EDTSpecial Weather StatementTAEColquitt, Decatur, Dougherty, Grady, Lee, Mitchell and 3 more61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.